September 6, 2016

385 Drug Induced Nutrient Depletion [6 Sept 2016]

I first wrote about drug-induced nutrient depletion (DIND) seven years ago in September 2009 (#29). A recent article on the topic in ND Notes (2)2 reminded me of the importance of this topic. The article states that over a thousand commonly prescribed drugs, and many OTC drugs, can deplete us of essential nutrients.

It is estimated that DIND is responsible for up to 30% of drug side effects. Seniors are particularly at risk for DIND – they take more prescription drugs, metabolize the drugs more slowly, and have less efficient digestive systems to start with.

Drugs deplete nutrients in several different ways. Antibiotics change the microflora in the gut which can lower the production and assimilation of several vitamins like K and B12. Some medications block the production in our body of an essential nutrient, such as statins blocking coenzyme Q10. Some, like Ritalin, suppress appetite which reduces the consumption of food (and nutrients); others induce hypoglycemia which causes cravings for sugar. Diuretics increase the excretion of certain minerals like potassium, magnesium and zinc. Ant-acid drugs make the stomach too alkaline to properly digest protein and certain vitamins and minerals. Some weight-loss and cholesterol-lowering drugs bind to, and then excrete, fat in the digestive tract, taking fat soluble vitamins and folic acid with it.

Some DINDs are well known and a prescription often is accompanied with a balancing prescription, like diuretics and potassium. The depletion of CoQ10 with statins resulting in muscle pain is catching on and knowledgeable doctors will recommend supplementation with a prescription. Many others however are missed completely, and too often another drug is prescribed for the side effects of the first, compounding the problem.

There isn’t room here for a comprehensive list of DINDs. Talk to your doctor or pharmacist, get a book like the one by Pelton and LaValle I discussed in 2009, or find a good reference site on the internet. (One I found is by Dr. J. Whitaker).Then look up your drug(s) to see what nutrients you need to be replacing. Maybe those pesky side effects that make you want to flush the pills down the toilet can be easily remedied with appropriate supplementation, allowing you to remain compliant with your meds and, hopefully, healthier.

For more information on this or other natural health topics, stop in and talk to Stan; for medical advice consult your licensed health practitioner.

No comments:

Post a Comment